Alert archive / Ohio / Special Weather Statements in 2017

Special Weather Statement, NWS Wilmington, OH

April 20, 2017Preble County, Ohio; Union County, Indiana

NWS Wilmington, OH issued this special weather statement at Apr 20, 2017, 3:21 PM EDT for Preble County, Ohio; Union County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2017, 3:21 PM EDT (19:21 UTC)
Expired
Apr 20, 2017, 3:45 PM EDT
In force
24 min
Issued by
NWS Wilmington, OH

Counties Union County, IN, Preble County, OH

The radar

The Cincinnati radar (KILN), 89 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

042 
WWUS81 KILN 201921
SPSILN

Special Weather Statement
National Weather Service Wilmington OH
321 PM EDT THU APR 20 2017
 
INZ058-059-066-OHZ060-061-070-201945-
Fayette IN-Union IN-Franklin IN-Montgomery OH-Butler OH-Preble OH-
321 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FRANKLIN COUNTY IN
SOUTHEASTERN INDIANA...UNION AND SOUTHEASTERN FAYETTE COUNTIES IN
EAST CENTRAL INDIANA...SOUTHERN PREBLE COUNTY IN WEST CENTRAL OHIO...
NORTHWESTERN BUTLER COUNTY IN SOUTHWESTERN OHIO AND SOUTHWESTERN
MONTGOMERY COUNTIES IN WEST CENTRAL OHIO UNTIL 345 PM EDT...

At 320 PM EDT, radar indicated a strong thunderstorm near Liberty,
moving northeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Eaton, Liberty, Camden, West Alexandria, Gratis, West College Corner,
Salem, New Lebanon, Farmersville, Brownsville, College Corner,
Somerville, West Elkton, Dunlapsville, Whitewater State Park,
Goodwins Corner, Cottage Grove, Morning Sun, Wheatville and
Muttonville.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3968 8510 3980 8441 3960 8439 3949 8506
TIME...MOT...LOC 1920Z 246DEG 29KT 3958 8500 

$$

AR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this special weather statement went out at Apr 20, 2:59 PM EDT, 22 minutes earlier.

Area forecast discussion, Apr 20, 2:59 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
259 PM EDT Thu Apr 20 2017

.SYNOPSIS...
Showers and thunderstorms are expected into tonight as a cold
front pushes east across the region. The front will stall out to
our south on Friday before lifting back to the north over the
weekend. This will lead to an increasing chance of showers
Friday night into Saturday. A cooler airmass will settle into
the area for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers and thunderstorms have developed this afternoon along
the pre frontal boundary moving across Indiana. MLCapes across
that area are in the 500-1000 J/kg range but they do drop off
some to the east across our area. As a result, there is some
uncertainty as to how well this activity will maintain its
strength as it moves into our area. This initial wave of showers
may also help stabilize the airmass a bit which could also
results in some question as to the strength of the secondary
batch of storms developing across eastern Illinois as they move
eastward. At the moment, deep layer shear is marginal across our
area with 0-6 km values in the 20-25 knot range. This is
forecast to increase from the northwest between 21Z-03Z as some
better upper level energy works into our area. This will also be
accompanied by some cooler air aloft which could also aid in
some enhancement to the instability. Therefore, some uncertainty
exists in regard to the severe threat as we head through late
afternoon and into the early evening hours. It still
seems that the best threat will be across our northwest where
the better deep layer shear will develop. With some decent
mixing across the area this afternoon, dcapes have pushed up
close to 1000 J/kg across parts of our area so if we are able
to get some stronger storms, damaging wind appears to be the
primary threat. The storms should be fairly progressive but PWs
do push up to around 1.5 inches through early evening. As a
result, locally heavy rainfall will be possible with the
stronger storms with some localized flooding possible with
training storms. The cold front will push east across the area
later tonight with pcpn tapering off from the northwest
overnight.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
The front will continue to move off to the south through the
day on Friday with high pressure trying to work in from the
north. Suppose we could see a few lingering showers across our
far south into Friday morning but for the most part expect dry
conditions. Cooler air filtering in behind the front will lead
to more seasonable temperatures with highs ranging from the
upper 50s in the northwest to the mid and upper 60s in the
southeast. A developing surface wave will help the boundary to
begin to lift back to the north Friday night. This will lead to
an increasing chance of showers across our south through the
night.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Extensive low pressure tracking across Tennessee along a slow moving
frontal boundary will bring showers Saturday. Southern locations
should see the bulk of showers, and a few rumbles of thunder will be
possible there as well in an environment containing elevated
instability.

Rain chances will gradually diminish Saturday night into Sunday as
the system works east. Weak high pressure is forecast to bring dry
conditions Monday into Tuesday. A wave of low pressure traveling
through the Great Lakes may result in a few more showers Tuesday
night into Wednesday. Additional showers could affect mainly
northern locations Thursday when a warm front is forecast to develop
across the Great Lakes.

Temperatures will start below normal for Saturday, with highs in the
mid 50s limited by clouds, precip, and cold advection on a northeast
low level flow. A rebound to near normal upper 60s can be expected
by Monday due to warm advection and reduced cloud cover, with
further warm advection making above normal 70s probable Tuesday
through Thursday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Good mixing across the area this afternoon has allowed for some
gusty southwesterly winds to develop. Meanwhile, showers and
thunderstorms have developed back to our west across Indiana
along a pre frontal boundary. This boundary will push east into
our area through late afternoon, followed by a cold front that
will move through our area later tonight. This will lead to
occasional showers and thunderstorms, primarily in the 22Z-03Z
time frame. As the front moves through, precipitation will
taper off from the northwest overnight. Expect mainly VFR
conditions outside of thunderstorms through the early portions
of the TAF period. However, as the front moves through, some
lingering low level moisture will likely allow for some more
widespread MVFR cloud development late tonight into Friday
morning. Any MVFR cigs should scatter out or lift into VFR by
the later Friday morning and into the afternoon.

OUTLOOK...MVFR ceilings and visibilities possible Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...Coniglio
AVIATION...JGL
Hazardous weather outlook, Apr 20, 3:10 PM EDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
310 PM EDT Thu Apr 20 2017

INZ050-OHZ026-034-035-042>044-211100-
Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
310 PM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for East Central Indiana and West
Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Occasional showers and thunderstorms will be possible into this
evening. A few of the storms may become severe with damaging winds
the primary threat. Locally heavy rainfall and isolated flooding will
also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather.

INZ058-059-066-073-074-OHZ045-046-051>056-060>065-070>072-077-211100-
Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Union OH-Delaware-
Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-Montgomery-
Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Hamilton-
310 PM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...This Afternoon and Tonight.

Occasional showers and thunderstorms will be possible into this
evening. A few of the storms may become severe with damaging winds
the primary threat. Locally heavy rainfall and isolated flooding will
also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather.

INZ075-080-KYZ089>100-OHZ073-074-078>082-088-211100-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Ross-Hocking-Clermont-Brown-
Highland-Adams-Pike-Scioto-
310 PM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will occur overnight with a frontal passage. Some
storms may contain strong winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rain is possible on Saturday as showers and a few
thunderstorms enter from the southwest. These showers may linger for
a while with a prolonged period of moderate to heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather.

In the hours before

Special weather statement, Apr 20, 3:11 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
311 PM EDT THU APR 20 2017

INZ050-059-OHZ042-051-060-061-201945-
Union IN-Wayne IN-Montgomery OH-Darke OH-Preble OH-Miami OH-
311 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WAYNE AND NORTH CENTRAL
UNION COUNTIES IN EAST CENTRAL INDIANA...NORTHERN PREBLE...SOUTHERN
DARKE...NORTHWESTERN MONTGOMERY AND SOUTHWESTERN MIAMI COUNTIES IN
WEST CENTRAL OHIO UNTIL 345 PM EDT...

At 311 PM EDT, radar indicated a strong thunderstorm over New Paris,
moving east at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Richmond, Trotwood, Greenville, Eaton, Arcanum, Bradford, Lewisburg,
New Paris, New Madison, Fountain City, Clayton, Brookville, Abington,
Wayne Lakes, Phillipsburg, Gettysburg, Eldorado, Verona, West
Manchester and Laura.

This includes the following Interstates...
 I-70 in Indiana between mile markers 147 and 156.
 I-70 in Ohio between mile markers 0 and 24.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3970 8496 3993 8498 4016 8439 3981 8436
TIME...MOT...LOC 1911Z 248DEG 35KT 3987 8483

AR
Special weather statement, Apr 20, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington OH
321 PM EDT THU APR 20 2017

INZ058-059-066-OHZ060-061-070-201945-
Fayette IN-Union IN-Franklin IN-Montgomery OH-Butler OH-Preble OH-
321 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FRANKLIN COUNTY IN
SOUTHEASTERN INDIANA...UNION AND SOUTHEASTERN FAYETTE COUNTIES IN
EAST CENTRAL INDIANA...SOUTHERN PREBLE COUNTY IN WEST CENTRAL OHIO...
NORTHWESTERN BUTLER COUNTY IN SOUTHWESTERN OHIO AND SOUTHWESTERN
MONTGOMERY COUNTIES IN WEST CENTRAL OHIO UNTIL 345 PM EDT...

At 320 PM EDT, radar indicated a strong thunderstorm near Liberty,
moving northeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Eaton, Liberty, Camden, West Alexandria, Gratis, West College Corner,
Salem, New Lebanon, Farmersville, Brownsville, College Corner,
Somerville, West Elkton, Dunlapsville, Whitewater State Park,
Goodwins Corner, Cottage Grove, Morning Sun, Wheatville and
Muttonville.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3968 8510 3980 8441 3960 8439 3949 8506
TIME...MOT...LOC 1920Z 246DEG 29KT 3958 8500

AR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 3:11 PM EDTSpecial Weather StatementILNPreble34 min
Apr 20, 3:44 PM EDTSpecial Weather StatementILNMontgomery, Preble31 min
Apr 20, 3:47 PM EDTSpecial Weather StatementILNLogan28 min
Apr 20, 3:56 PM EDTSpecial Weather StatementILNPreble34 min
Apr 20, 4:05 PM EDTSpecial Weather StatementILNMiami25 min
Apr 20, 4:13 PM EDTSpecial Weather StatementILNClark32 min
Apr 20, 4:16 PM EDTSevere Thunderstorm WarningILNMiami, Montgomery, Preble30 min
Apr 20, 4:25 PM EDTSpecial Weather StatementILNChampaign35 min
Apr 20, 4:34 PM EDTSpecial Weather StatementILNGreene26 min
Apr 20, 4:40 PM EDTSpecial Weather StatementILNWarren35 min
Apr 20, 4:43 PM EDTSpecial Weather StatementILNClark32 min
Apr 20, 4:47 PM EDTSpecial Weather StatementILNMontgomery28 min
Apr 20, 5:13 PM EDTSpecial Weather StatementILNFranklin32 min
Apr 20, 5:42 PM EDTSpecial Weather StatementILNDelaware33 min
Apr 20, 5:45 PM EDTSpecial Weather StatementILNFranklin, Madison30 min
Apr 20, 6:13 PM EDTSpecial Weather StatementILNFranklin32 min
Apr 20, 6:17 PM EDTSevere Thunderstorm WarningILNFayette, Highland, Pickaway, Ross43 min
Apr 20, 6:20 PM EDTSpecial Weather StatementILNLicking25 min
Apr 20, 6:21 PM EDTSpecial Weather StatementILNPickaway24 min
Apr 20, 6:44 PM EDTSpecial Weather StatementILNFairfield31 min
Apr 20, 6:47 PM EDTSpecial Weather StatementILNLicking28 min
Apr 20, 7:01 PM EDTSpecial Weather StatementILNHocking29 min
Apr 20, 5:33 PM EDTSpecial Weather StatementILNCarroll, Gallatin27 min
Apr 20, 7:14 PM EDTSpecial Weather StatementILNRipley31 min
Apr 20, 7:33 PM EDTSevere Thunderstorm WarningILNDearborn, Franklin, Ripley42 min
Apr 20, 7:44 PM EDTTornado WarningILNRipley15 min
Apr 20, 7:52 PM EDTSevere Thunderstorm WarningILNRipley21 min

Nearby

Special Weather Statements in Ohio, 2017Special Weather Statements in Indiana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.